Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 207, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 21, 2024, 11:07 PM CDT for Iron County, Madison County, Saint Francois County, Missouri. It was in force for 38 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2024, 11:07 PM CDT (04:07 UTC)
- Expired
- May 21, 2024, 11:45 PM CDT
- In force
- 38 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Iron County, MO, Madison County, MO, Saint Francois County, MO
The radar
The St Louis radar (KLSX), 128 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 11:13 PM CDT | HAIL 1.75 | 8 Nw Saco, MO | Corrects previous hail report from 8 NW Saco. Report relayed by broadcast media of estimated golf ball size hail near Marble Creek Campground. Time estimated from radar. |
| May 21, 11:13 PM CDT | HAIL 2 | 8 Nw Saco, MO | Report relayed by broadcast media of estimated 2 inch hail near Marble Creek Campground. Time estimated from radar. |
| May 21, 11:19 PM CDT | HAIL 2 | 4 Se Roselle, MO | Estimated 2 inch hail in Silver Mine, photo from broadcast media. |
| May 21, 11:27 PM CDT | HAIL 1 | 1 Se Catherine Place, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 5:56 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 4.1 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 945 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
464
WUUS53 KLSX 220407
SVRLSX
MOC093-123-187-220445-
/O.NEW.KLSX.SV.W.0207.240522T0407Z-240522T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1107 PM CDT Tue May 21 2024
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southeastern Iron County in southeastern Missouri...
Northern Madison County in southeastern Missouri...
Southeastern St. Francois County in southeastern Missouri...
* Until 1145 PM CDT.
* At 1107 PM CDT, a severe thunderstorm was located near Annapolis,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fredericktown, Annapolis, Junction City, Cobalt, Glover, Roselle,
Knob Lick, Sabula, Mine La Motte, Libertyville, Chloride, and
Catherine Place.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until midnight CDT for southeastern
Missouri.
&&
LAT...LON 3743 9077 3746 9077 3775 9030 3767 9020
3770 9016 3767 9011 3767 9012 3764 9015
3752 9014 3733 9069
TIME...MOT...LOC 0407Z 238DEG 48KT 3742 9065
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Elmore4 follow-up statements
557
WWUS53 KLSX 220413
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1113 PM CDT Tue May 21 2024
MOC093-123-187-220445-
/O.CON.KLSX.SV.W.0207.000000T0000Z-240522T0445Z/
Iron MO-Madison MO-St. Francois MO-
1113 PM CDT Tue May 21 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR EAST CENTRAL IRON...NORTHERN MADISON AND SOUTHEASTERN ST.
FRANCOIS COUNTIES IN SOUTHEASTERN MISSOURI...
At 1113 PM CDT, a severe thunderstorm was located 7 miles east of
Glover, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fredericktown, Junction City, Cobalt, Knob Lick, Mine La Motte,
Libertyville, and Catherine Place.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for southeastern
Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3749 9068 3775 9030 3767 9020 3770 9016
3767 9011 3767 9012 3764 9015 3752 9014
3739 9061
TIME...MOT...LOC 0413Z 238DEG 48KT 3747 9056
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Elmore431
WWUS53 KLSX 220421
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1121 PM CDT Tue May 21 2024
MOC093-220430-
/O.CAN.KLSX.SV.W.0207.000000T0000Z-240522T0445Z/
Iron MO-
1121 PM CDT Tue May 21 2024
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL IRON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight CDT for southeastern
Missouri.
&&
LAT...LON 3756 9055 3775 9030 3767 9020 3770 9016
3767 9011 3764 9015 3752 9014 3742 9055
TIME...MOT...LOC 0420Z 238DEG 48KT 3753 9045
$$
MOC123-187-220445-
/O.CON.KLSX.SV.W.0207.000000T0000Z-240522T0445Z/
Madison MO-St. Francois MO-
1121 PM CDT Tue May 21 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHERN MADISON AND SOUTHEASTERN ST. FRANCOIS COUNTIES IN
SOUTHEASTERN MISSOURI...
At 1120 PM CDT, a severe thunderstorm was located near Roselle,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fredericktown, Junction City, Cobalt, Knob Lick, Mine La Motte,
Libertyville, and Catherine Place.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for southeastern
Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3756 9055 3775 9030 3767 9020 3770 9016
3767 9011 3764 9015 3752 9014 3742 9055
TIME...MOT...LOC 0420Z 238DEG 48KT 3753 9045
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Elmore203
WWUS53 KLSX 220429
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1129 PM CDT Tue May 21 2024
MOC123-187-220445-
/O.CON.KLSX.SV.W.0207.000000T0000Z-240522T0445Z/
Madison MO-St. Francois MO-
1129 PM CDT Tue May 21 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHEASTERN MADISON AND SOUTHEASTERN ST. FRANCOIS COUNTIES IN
SOUTHEASTERN MISSOURI...
At 1129 PM CDT, a severe thunderstorm was located over Junction City,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fredericktown, Junction City, Cobalt, Mine La Motte, and Catherine
Place.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3760 9044 3772 9026 3767 9020 3770 9016
3767 9011 3764 9015 3755 9014 3749 9039
TIME...MOT...LOC 0429Z 238DEG 48KT 3760 9032
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Elmore033
WWUS53 KLSX 220435
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1135 PM CDT Tue May 21 2024
MOC123-187-220445-
/O.EXP.KLSX.SV.W.0207.000000T0000Z-240522T0445Z/
Madison MO-St. Francois MO-
1135 PM CDT Tue May 21 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MADISON AND
SOUTHEASTERN ST. FRANCOIS COUNTIES IN SOUTHEASTERN MISSOURI WILL
EXPIRE AT 1145 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
&&
LAT...LON 3760 9044 3772 9026 3767 9020 3770 9016
3767 9011 3764 9015 3755 9014 3749 9039
TIME...MOT...LOC 0435Z 238DEG 48KT 3763 9025
$$
ElmoreWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 10:59 PM CDT, 8 minutes earlier. Its key messages:
- Scattered severe thunderstorms are expected tonight, mainly during the evening. The primary severe threats are damaging winds of 60-70 mph, hail to the size of golf balls, and isolated tornadoes.
- Showers and thunderstorms chances will be focused south of I-70 on Wednesday as a cold front settles into southward. A few severe thunderstorms will be possible, mainly across southeast Missouri and southwest Illinois in the afternoon and evening.
- Unsettled weather will dominate the from Thursday through the Memorial Day weekend with frequent chances for showers and thunderstorms, and normal to above normal temperatures.
Area forecast discussion, May 21, 10:59 PM CDT, 8 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1059 PM CDT Tue May 21 2024 .UPDATE... Issued at 638 PM CDT Tue May 21 2024 Thus far the anticipated severe weather has not materialized as anticipated and advertised much of the day by the majority of the CAMS with the lack of a line of severe storms/supercells. Overall it appears at the least the intensity and coverage of severe will be less than previously thought. The latest ACARS soundings from St. Louis are showing a warm layer aloft and we are speculating that the elevated showers and storms now between St. Louis and Columbia could erode that warm layer and result in an improving environment for severe storms, especially the severe cluster north of Lake of the Ozarks that is moving east-northeast. The CAPE and shear distribution ahead of the advancing cold front will continue to support severe potential ahead of the front. We have been updating our messaging to imply severe storms will be more scattered in coverage. We have also toned down our wording from the higher-end threats, and believe our threats with any severe storms are damaging winds of 60-70 mph, hail to the size of golfballs, and isolated tornadoes. The severe threat should wind down greatly by midnight. Glass && .KEY MESSAGES... - Scattered severe thunderstorms are expected tonight, mainly during the evening. The primary severe threats are damaging winds of 60-70 mph, hail to the size of golf balls, and isolated tornadoes. - Showers and thunderstorms chances will be focused south of I-70 on Wednesday as a cold front settles into southward. A few severe thunderstorms will be possible, mainly across southeast Missouri and southwest Illinois in the afternoon and evening. - Unsettled weather will dominate the from Thursday through the Memorial Day weekend with frequent chances for showers and thunderstorms, and normal to above normal temperatures. && .SHORT TERM... (Through Late Wednesday Night) Issued at 200 PM CDT Tue May 21 2024 It is the waiting game at this hour early this afternoon. instability continues to grow with heating, and most of the CWA is characterized by MLCAPE of 1500-2000+ J/KG but capped as well with a decent warm layer above 850 mb. An axis of very unstable air and MLCAPE of 3000+ J/KG focused ahead of the cold front across eastern KS into far NW will be the genesis zone and the latest GOES imagery is already showing deepening convective cu/towers and storm initiation. Thunderstorms should erupt from NW MO into far eastern KS within the next few hours and favorable deep layer shear of 55+ kts and the aforementioned CAPE suggests they will quickly become severe with supercells favored. The supercell storms will move quickly east-northeast and should grow in coverage into a broken line, tracking into central and northeast MO in the 6-8 pm time frame. This line will then track quickly to the east- southeast through the evening with MLCAPE values of 2000+ and robust deep layer shear maintaining the severe threat across the ENTIRE AREA until it exits the CWA in southeast MO and far southwest IL near 06-07z. Deep layer shear vectors have a fairly large orthogonal component to the advancing cold front/forcing suggesting that the line should at least be composed of semi- discrete supercells into late evening with merger potential suggesting localized upscale growth in severe bowing line segments/clusters. All severe weather hazards will be possible throughout the CWA, but the greatest potential for high- end severe weather including very large hail greater than 2 inches in diameter, wind gusts possibly of 80+ mph, and tornadoes including a strong tornado will reside this evening across central and northeast MO and west-central IL. In this area the instability will be greatest during the duration of the event and there is a short window of slightly better low-level hodograph curvature. The low-level winds veer through the evening diminishing hodograph curvature and resulting in more of a straight-line profile in the low-levels which is less favorable in general for supercell tornadoes, unless good deviant motion occurs. 0-3km shear vectors would also support tornado potential with linear structures and QLCS processes as well. The cold front will settle into southern MO and southern IL on Wednesday. A well-defined progressive short wave trof will move through the mid-upper MS Valley Wednesday afternoon and evening and this will aid in showers and thunderstorms generally focused south of I-70 and especially across southeast MO and southern IL in proximity to the frontal zone. While there appears to be some severe potential in the afternoon and evening, the greatest instability is forecast at this time to reside south of the CWA and this would suggest that is where the greatest severe threat will be favored as well. Wednesday will also be 10-15 degrees cooler with the area largely in the post-frontal air mass. Glass && .LONG TERM... (Thursday through Next Tuesday) Issued at 200 PM CDT Tue May 21 2024 An unsettled pattern will persist into early next week with progressive west-southwest flow aloft forecast. While there continue to be some differences in the guidance suite with details, this flow regime will be feature periodic shortwaves tracking within the flow and traversing the area and frontal boundaries attendant with them wavering north to south and across the area. This will result in frequent shower and thunderstorm chances, however dry time will be frequent as well. Currently Friday and Sunday have the greatest precipitation potential but not all day rains. High temperatures are a bit uncertain and could vary depending on clouds and timing of the rain. Our current forecast is a bit cooler than the previous one and generally lies in the lower quartile of the NBM range, and suggests warmer highs more into the 80s is certainly quite possible. Glass && .AVIATION... (For the 06z TAFs through 06z Wednesday Night) Issued at 1051 PM CDT Tue May 21 2024 Lingering thunderstorms may continue to impact St. Louis area terminals near the beginning of the 06Z TAF cycle, but this will be a short window, and VFR conditions are expected the remainder of the night and into tomorrow morning. Heavy rain and gusty, erratic winds will be the primary hazards with these thunderstorms should they directly impact any individual terminal. Scattered showers are expected to redevelop along and south of the front tomorrow afternoon, but may only impact I-70 corridor terminals for a brief period before moving south. VFR conditions are expected at UIN throughout the TAF cycle. BRC && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 21, 6:37 PM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 637 PM CDT Tue May 21 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-222345- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 637 PM CDT Tue May 21 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Scattered severe thunderstorms are possible across the area, mainly this evening. The primary severe threat is damaging winds of 60-70 mph, hail to the size of golf balls, and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible each day through Monday. A few severe storms are possible across southeast Missouri and southern Illinois on Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Glass
In the hours before
Local storm report, May 21, 7:44 PM CDT, 3 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
744 PM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM Tstm Wnd Dmg 5 NNE Novelty 40.07N 92.18W
05/21/2024 Knox MO 911 Call Center
Tree down south of Edina. Time based on
radar.
&&
BrittLocal storm report, May 21, 7:49 PM CDT, 3 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
749 PM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM Hail Knox City 40.15N 92.00W
05/21/2024 M0.70 Inch Knox MO 911 Call Center
&&
BrittLocal storm report, May 21, 8:01 PM CDT, 3 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
801 PM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM Tstm Wnd Dmg 4 NW Flint Hill 38.89N 90.92W
05/21/2024 St. Charles MO Public
Tree down onto Hwy 61 near the St.
Charles-Lincoln Co border; report from
social media.
&&
PfahlerLocal storm report, May 21, 8:05 PM CDT, 3 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
805 PM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM Hail Clayton 38.65N 90.33W
05/21/2024 M0.75 Inch St. Louis MO Public
&&
BrittLocal storm report, May 21, 8:12 PM CDT, 2 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
812 PM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM Hail 1 NW Mehlville 38.51N 90.33W
05/21/2024 M0.70 Inch St. Louis MO NWS Employee
&&
PfahlerLocal storm report, May 21, 9:15 PM CDT, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
915 PM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM Tstm Wnd Dmg Eolia 39.24N 91.01W
05/21/2024 Pike MO Public
Multiple trees down on Hwy D outside of
Eolia; report from social media with
picture.
&&
PfahlerThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:22 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Lewis | 22 min |
| May 21, 7:32 PM CDT | Severe Thunderstorm Warning | LSX | Cole, Osage | 43 min |
| May 21, 7:34 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Shelby | 41 min |
| May 21, 7:35 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Warren | 40 min |
| May 21, 7:49 PM CDT | Severe Thunderstorm Warning | LSX | Gasconade, Osage | 41 min |
| May 21, 8:53 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Saint Charles, Warren | 30 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.